1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Novamix

Discussion in 'Insulin' started by Rosieroo, Mar 18, 2017.

  1. Rosieroo

    Rosieroo LADA · Well-Known Member

    Messages:
    61
    Likes Received:
    17
    Trophy Points:
    48
    Hi all
    I have type 1.5 diabetes and have just started novamix. I also take metformin and tradjenta .

    I am taking 10 units in the morning and 6 units at night .

    I'm finding that the morning one is giving me lows , I have my breakfast and by lunchtime around 12 I suddenly I get a bad low and when I mean bad I mean bad, today it came on so suddenly I thought I was gonna pass out before I got to some juice. I then had a slice of toast with peanut butter and a cup of tea and within the hour I had another low!!

    I am eating in between but maybe not something substantial enough I try to avoid carbs as much as I can -

    I just wondered I know this is normal with insulin you are at risk of lows but is it normal to get another even though I had something .

    What would be a good snack to have in between . I wonder if maybe 10 units is too much in the morning .
     
  2. catapillar

    catapillar Type 1 · Well-Known Member

    Messages:
    3,390
    Likes Received:
    2,892
    Trophy Points:
    198
    Your profile says you are type 2, but you are saying you are type 1.5. If you are type 1 is there any particular reason you have been put on mixed insulin and not MDI basal bolus? Nice guidelines provide adults with type 1 should be offered mdi in preference to twice daily mixed insulin - https://www.nice.org.uk/guidance/ng17/chapter/1-Recommendations#insulin-therapy-2

    With mixed insulin you are on a fixed dose which will deal with a fixed amount of carbs, so you will need to figure out what quantity of carbs your dose is designed to deal with, and eat that amount of carbs every day. You will need keep to a strict eating schedule.

    If you think your dose is causing a lot of hypos do you have a DSN to contact to discuss reducing the dose? Your DSN might be able to advise on how many carbs you should be eating.
     
  3. Rosieroo

    Rosieroo LADA · Well-Known Member

    Messages:
    61
    Likes Received:
    17
    Trophy Points:
    48
    Thank you . I was originally diagnosed type but then eventually they have said it is type 1.5 . I was on a lot of meds but they were not helping and the specialist last week has put me on the insulin.
    I am due to see a dsn. My specialist isn't the easiest to talk to and he didn't explain how the insulin was different to others. I always feel rushed when I'm there.
     
  4. azure

    azure Type 1 · Expert

    Messages:
    9,782
    Likes Received:
    7,404
    Trophy Points:
    178
    @Rosieroo Mixed insulin usually means you need to eat lunch promptly and at the same time every day.

    I started on mixed insulin and used to go low as you described as the part of the insulin to cover lunch kicked in.

    Tagging @urbanracer as he uses mixed, I think.
     
    • Like Like x 2
  5. urbanracer

    urbanracer Type 1 · Moderator
    Staff Member

    Messages:
    4,681
    Likes Received:
    3,443
    Trophy Points:
    198
    @Rosieroo ,

    As Azure has mentioned, I have been using Humalog 25Mix for over 2 years and mixed insulins do present some issues.

    I inject around 06:30 and I have to make sure I eat a biscuit mid-morning to stop myself going low before lunch. I then don't have enough insulin to stop myself going high after lunch unless I take a couple of units of rapid acting insulin (I have a rapid acting pen also.) There are similar problems with my evening meal and worries about night time hypos.

    I think your situation is (probably) being exacerbated by the Tradjenta which is trying to make your pancreas produce more insulin. I have not come across this combination of medication before so would have to advise that you speak to your doctor or specialist about your experiences.
     
    • Like Like x 2
  6. Rosieroo

    Rosieroo LADA · Well-Known Member

    Messages:
    61
    Likes Received:
    17
    Trophy Points:
    48
    Thank you for your replies. I'm going to contact the dsn and try and see them to go through this as I didn't realise it would be like this and like I said my specialist is not the easiest to speak with.

    I will make sure I have something mid morning .
     
  7. Cap'n M

    Cap'n M Type 1.5 · Well-Known Member
    Verified HCP

    Messages:
    66
    Likes Received:
    49
    Trophy Points:
    58
    Hi Rosieroo. I had the same problem using NovoMix30 12 units am & 12 units pm - hypos late morning. I sorted this out by an x3 dosing. I generally use 8/4/12 units now & it works well. My latest HbA1c has improved from 42 to 37. I balance my food intake against a fairly static dosing & this seems to work well. I keep to a low C/H regime & have a high oils/healthy fats intake. I run 10-20km per week & my HDL is 2.5. My GP still classifies me as a Type II. The classification is rubbish! To keep my London GP happy, with prescription costs, I reuse 1 needle each day!
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook